Hail, Clay
- When
- July 15, 2:05 PM CST
- Where
- Clay County, 3.35 mi SW of Moorhead Arpt
- Measured
- 1 in hail
- Reported by
- Social Media
- Coordinates
- 46.810, -96.720
Dime to quarter sized hail fell along with strong winds and very heavy rain.
Thunderstorms erupted along the Interstate 94 corridor from Fargo, North Dakota, to Sabin, Minnesota, as an outflow boundary sagged south. Afternoon temperatures in this area peaked around 90 with dew points around 70.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FGF wrote it up.
Thunderstorms erupted along the Interstate 94 corridor from Fargo, North Dakota, to Sabin, Minnesota, as an outflow boundary sagged south. Afternoon temperatures in this area peaked around 90 with dew points around 70.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jul 15, 12:04 PM CST, 2 hours 1 minute earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND FORKS ND 104 PM CDT WED JUL 15 2015 .UPDATE... ISSUED AT 1256 PM CDT WED JUL 15 2015 OUTFLOW BOUNDARY FROM EARLIER STORMS THAT WERE NEAR CARRINGTON- JAMESTOWN HAVE PUSHED SOUTHEAST AND ENTERED A VERY UNSTABLE AIRMASS WITH ML CAPES OF 2500 AND SFC BASED CAPE VIA SPC MESO PAGE OF 4000 J/KG FROM NEAR LINTON ND TO LAMOURE ND THEN TOWARD FARGO. THIS AREA NEEDS TO BE WATCHED FOR ANY SEVERE STORMS AND DID ADD THIS AREA TO T+ IN THE GRIDS. DOWNFALL IS WEAK BULK SHEAR FOR SUSTAINED UPDRAFTS/SUPERCELLS SO ANY SEVERE SHOULD BE RATHER BRIEF AND LIMITED. OTHERWISE UNSURE HOW THE REST OF THE FCST AREA WILL UNFOLD THIS AFTN/EVE AS A BIT CLOUDIER AND LESS UNSTABLE AIRMASS IN NE ND/NW MN. MAIN SHORT WAVE DUE TO ARRIVE LATE TONIGHT INTO THURSDAY AND WOULD EXPECT SOME CLUSTERS OF STORMS LATER TONIGHT INTO THURSDAY. CHATTED WITH SPC ABOUT DAY 2 AND FOR NOW THEY WILL KEEP US IN GENERAL. . && .SHORT TERM...(TODAY THROUGH THURSDAY) ISSUED AT 328 AM CDT WED JUL 15 2015 CONVECTION TIMING AND STRENGTH WILL BE THE MAIN FORECAST ISSUES FOR THE SHORT TERM. UPPER RIDGING CONTINUES TO BUILD OVER THE PLAINS...BUT WV LOOP SHOWS SEVERAL WEAK EMBEDDED SHORTWAVES HEADED INTO THE REGION. SFC LOW PRESSURE WILL BE DEVELOPING TO OUR WEST...AND SOUTH WINDS WILL HELP KEEP PLENTY OF MOISTURE IN THE REGION. SOME STORMS HAVE ALREADY STARTED TO DEVELOP OVER WESTERN ND IN RESPONSE TO ONE OF THE WEAK SHORTWAVES. 06Z HRRR HAS SOME CONVECTION FIRING IN THAT AREA...BUT SEEMS TO FIZZLE IT OUT AND DEVELOP STORMS FURTHER SOUTH NEAR THE SD BORDER. A FEW STORMS HAVE BEEN FIRING OVER NORTHERN MN...MOSTLY TO OUR EAST BUT SHORT RANGE MODELS PERSIST IN BREAKING OUT SOME CONVECTION OVER THE FAR EASTERN TIER DURING THE EARLY MORNING HOURS. OUT OF THE SHORT RANGE MODELS THE HRRR SEEMS TO HAVE THE BEST HANDLE ON WHAT IS CURRENTLY GOING ON...AND EVEN THEN IT IS NOT PERFECT. THINK THAT THE STORMS OVER WESTERN ND WILL MOVE EAST THROUGH THE MORNING...WITH THE DEVILS LAKE BASIN THE BEST SHOT OF SEEING SOME CONVECTION THIS MORNING. THINK MORE VIGOROUS CONVECTION WILL MOVE IN FROM THE WEST LATER THIS AFTERNOON AND INTO THE EVENING AS A SHORTWAVE CURRENTLY OVER WESTERN WY COMES OVER THE TOP OF THE RIDGE. MODEL SOUNDINGS HAVE CAPE VALUES OF 1000-1500 J/KG AND SHEAR VALUES AROUND 30 KTS...SO SOME SEVERE LATER THIS AFTERNOON IS NOT OUT OF THE QUESTION DEPENDING ON HOW THE MORNING CONVECTION PLAYS OUT. CONVECTION SHOULD MOVE EASTWARD AND BECOME MORE WIDESPREAD AS THE UPPER SHORTWAVE COMES OUT INTO THE PLAINS. THE MAIN SFC LOW WILL BE TO OUR SOUTH...ALTHOUGH THE LATEST 06Z NAM BRINGS IT CLOSER TO OUR SOUTHERN COUNTIES THAN PREVIOUS RUNS. THURSDAY...THE MAIN UPPER SHORTWAVE THAT THE MODELS ARE PINGING ON MOVES OFF INTO MN...BUT THE MODELS HAVE ANOTHER ONE FOLLOWING SHORTLY FURTHER NORTH OVER OUR NORTHERN COUNTIES. MODELS HAVE A GOOD AMOUNT OF QPF FOR MUCH OF THE DAY...SO KEPT POPS HIGH AND TEMPS MAY BE SUPPRESSED A BIT BY ONGOING PRECIP SO HAVE MORE READINGS IN THE UPPER 70S. DO NOT AT THIS POINT THINK THERE WILL BE MUCH SEVERE DUE TO WEAK DEEP LAYER BULK SHEAR VALUES. .LONG TERM...(THURSDAY NIGHT THROUGH TUESDAY) ISSUED AT 328 AM CDT WED JUL 15 2015 THURSDAY NIGHT THROUGH FRIDAY NIGHT...MORE WEAK SHORTWAVE TROUGHS COMING IN AS SOUTHWESTERLY FLOW ALOFT SETS UP OVER THE REGION. TIMING OF PRECIP IS DIFFICULT TO TELL AT THIS POINT BUT HAVE A BIT OF A BREAK LATE THURSDAY NIGHT BEFORE THE NEXT SFC TROUGH AXIS MOVES IN FRIDAY AND SETS OFF MORE CONVECTION. KEEP POPS FAIRLY HIGH AND TEMPS SHOULD BE NEAR SEASONAL AVERAGES ALTHOUGH SLIGHTLY MORE MILD ON LOWS DUE TO CLOUDS AND PRECIP. SATURDAY THROUGH TUESDAY...MODELS IN GOOD AGREEMENT WITH POSITIONING OF UPPER LEVEL FEATURES. INDICATIONS ARE FOR A TROF DIGGING OVER THE INTERMOUNTAIN WEST...KEEPING MORE OF A SW FLOW REGIME OVER THE AREA. VARIOUS IMPULSES ARE EXPECTED TO PROPAGATE THRU THE FLOW...BRINGING ENOUGH INSTABILITY TO TRIGGER SHOWERS OR STORMS ACROSS THE AREA EACH DAY. OTHERWISE...TEMPS WILL REMAIN MAINLY ON THE WARM SIDE...ALTHOUGH A SLIGHT COOLING MAY OCCUR NEAR THE END OF THE PERIOD AS A WEAK UPPER TROF CROSSES ALONG THE CANADIAN BORDER. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z THURSDAY AFTERNOON) ISSUED AT 1256 PM CDT WED JUL 15 2015 THE MAIN CHALLENGE REMAINS CONVECTIVE TRENDS. THE BEST CHANCE FOR SHOWERS AND STORMS WILL BE IN THE SOUTH THIS AFTERNOON...THEN IN ALL AREAS AFTER 06Z. FOR NOW WILL NOT MENTION ANY THUNDER OVERNIGHT...BUT ADD A MENTION TO KFAR AFTER 21Z. WINDS SHOULD REMAIN SOUTHERLY IN MOST AREAS SHIFTING MORE WESTERLY THURSDAY AFTER 18Z. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...NONE. MN...NONE. && UPDATE...RIDDLE SHORT TERM...JR LONG TERM...JR/HOPKINS AVIATION...DK
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 955 AM CDT WED JUL 15 2015 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-161100- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON- GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT- RICHLAND-WESTERN WALSH COUNTY- 955 AM CDT WED JUL 15 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT ISOLATED SEVERE THUNDDERSTORMS ARE POSSIBLE FOR MUCH OF EASTERN NORTH DAKOTA INTO FAR NORTHWESTERN MINNESOTA TODAY AND TONIGHT. THE THREAT IS FOR LARGE HAIL...DAMAGING WINDS AND FUNNEL CLOUDS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY SHOWERS AND THUNDERSTORMS ARE LIKELY AGAIN ON THURSDAY. WHILE NOT EXPECTED TO BE SEVERE...LIGHTNING AND HEAVY RAINFALL WILL BE AN ISSUE. SOME MARGINALLY SEVERE STORMS WILL BE POSSIBLE ON FRIDAY MAINLY NEAR THE SOUTH DAKOTA BORDER. ADDITIONAL THUNDERSTORMS WILL BE POSSIBLE OFF AND ON THROUGH THE WEEKEND. EXACT TIMING AND SEVERITY ARE DIFFICULT TO DETERMINE AT THIS POINT SO STAY TUNED FOR FURTHER UPDATES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED. JR/DTR
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
137 PM CDT WED JUL 15 2015
MNZ002-003-NDZ039-151930-
CLAY MN-NORMAN MN-CASS ND-
137 PM CDT WED JUL 15 2015
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN NORMAN...
NORTHWESTERN CLAY AND NORTHEASTERN CASS COUNTIES UNTIL 230 PM CDT...
AT 137 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
ARTHUR...OR 21 MILES NORTHWEST OF FARGO...MOVING EAST AT 15 MPH.
NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
THIS STRONG THUNDERSTORM WILL BE NEAR...
GARDNER AROUND 150 PM CDT.
ARGUSVILLE...HARWOOD AND BROOKTREE PARK AROUND 155 PM CDT.
GEORGETOWN...PERLEY AND KRAGNES AROUND 205 PM CDT.
FELTON AND BORUP AROUND 225 PM CDT.
LAT...LON 4696 9741 4718 9729 4724 9698 4724 9684
4727 9684 4735 9643 4682 9639
TIME...MOT...LOC 1837Z 264DEG 36KT 4707 9718
SPEICHERSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 229 PM CDT WED JUL 15 2015 MNZ003-029-NDZ039-152030- CLAY MN-WILKIN MN-CASS ND- 229 PM CDT WED JUL 15 2015 ...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL WILKIN... SOUTHWESTERN CLAY AND SOUTHEASTERN CASS COUNTIES UNTIL 330 PM CDT... AT 228 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER DURBIN...OR 13 MILES WEST OF FARGO...MOVING EAST AT 10 MPH. HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM. THIS STRONG THUNDERSTORM WILL BE NEAR... DAVENPORT AROUND 230 PM CDT. MAPLETON AROUND 235 PM CDT. WEST FARGO AROUND 245 PM CDT. HORACE AROUND 255 PM CDT. FRONTIER AND PRAIRIE ROSE AROUND 300 PM CDT. PRECAUTIONARY/PREPAREDNESS ACTIONS... FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE. && LAT...LON 4672 9731 4692 9724 4692 9640 4657 9645 TIME...MOT...LOC 1928Z 275DEG 19KT 4682 9709 SPEICHER
The Fargo/Grand Forks radar (KMVX), 92 km away, was scanning. The volume nearest the first event began at 20:05 UTC.
1 hail, 1 thunderstorm wind. Local standard time, as filed.
Dime to quarter sized hail fell along with strong winds and very heavy rain.
Several three to five inch diameter tree branches were blown down. Brief heavy rain and small hail also accompanied the wind.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2015Every state in 2015This day in weather historyWarnings in Minnesota, July 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 580203, 580205.